How Long Will an Aspirin Induced Tinnitus Spike Last?

Discussion in 'Support' started by kitanakahn, Mar 13, 2020.

    1. kitanakahn

      kitanakahn Member

      Tinnitus Since:
      2013
      Cause of Tinnitus:
      Unknown
      Hi everyone,

      On Tuesday I went to the doctor and was given 100mg Aspirin for migraines. I ended up taking 1 tablet on that Tuesday and then another on Wednesday. I noticed immediately that my already existing tinnitus got much louder, to the point it was waking me up. I haven't taken anymore Aspirin since that Wednesday because of the tinnitus and the fact it did nothing for my migraines.

      I know it's possible for Aspirin to cause ringing in the ears, but I'm wondering how long should I expect this spike to last?

      Thank you.
       
      • Hug Hug x 1
      • Good Question Good Question x 1
    2. Grand05

      Grand05 Member

      Tinnitus Since:
      2014
      Cause of Tinnitus:
      ear infection
      Crazy to think that even that small amount of 100mg of Aspirin can worsen tinnitus.
       
      • Agree Agree x 1
    3. astaff14

      astaff14 Member

      Tinnitus Since:
      03/2018
      Cause of Tinnitus:
      Earwax/Botched Irrigation/Noise Trauma
      Tinnitus is so crazy! I’m sorry. I’d imagine it shouldn’t last longer than a week or two once you stop the medication.
       
      • Like Like x 1
    4. jasonbourne

      jasonbourne Member

      Tinnitus Since:
      2017
      Cause of Tinnitus:
      noise
      Aspirin is extremely ototoxic. Just like many chemo drugs and certain antibiotics. The damage done is probably permanent (your tinnitus will calm down when you relax and accept the slight new increase). The lesson learned hopefully is too. Just like a diabetic has to make sure what they eat, you have to make sure what drugs you take.
       
    5. aot
      Bookworm

      aot Member Benefactor Hall of Fame

      Location:
      USA
      Tinnitus Since:
      2016. Worsened 11/2019.
      Cause of Tinnitus:
      Probably sound induced, worsened due to noise expouse + flu.
      That seems a bit extreme, doesn't it? I have no doubt that Aspirin is causing the spike, but I don't think two pills caused irreversible auditory damage.

      Give it a week, and I think it'll calm down. Could be wrong though.
       
      • Like Like x 1
    6. Bill Arsenault

      Bill Arsenault Member

      Location:
      Boston.
      Tinnitus Since:
      Permanent and intrusive since 2017.
      Cause of Tinnitus:
      Medication / Noise Over Exposure
      In my experience:
      Once our ears/brain are compromised and tinnitus begins either from noise trauma or ototoxcic medication- I have found that we now may be vulnerable to ongoing damage from even moderate noise exposure or low doses of medication.
      200 milligrams of ibuprofen puts me in agony and I need to wear earplugs in most showers where a loud nozzle is right next to my ears.
      I would not be avoiding these things just as a protective measure- these are things that I have to do because of the way my tinnitus reacts to them.
      I experienced lots of trial and error over the last few years as my tinnitus went from only being able to hear it at night in bed to being able to hear it over everything except a very busy city street- so I know I am not over reacting.
      When I was in Prison in 2015 I worked in the kitchen there in order to eat well and get out of my cell as much as possible.
      I worked in the kitchen for 16 hours a day 6 days a week- and 8 hours on Sunday.
      My workstation was an industrial dish washer that ran constantly and was extremely noisy because it was damaged from inmates taking parts off it to make weapons and because it was never maintained properly.
      It was also wide open so that it could be inspected easier for missing parts.
      Also- when pots,Pans, utensils and metal trays were delivered to my station- they were not delicately placed down to say the least.
      The non-stop cacophony left me with ringing ears for the entire 2 years I was there- and even when I was not in the kitchen- I was subjected to the constant screaming and banging cell doors that occurs virtually non-stop.
      Anyway- I figured the ringing would stop after I was released but it never did.
      I have been playing electric guitar, attending rock concerts, working construction and abusing street drugs since 1980- so the noise exposure in jail was just the straw that broke the camels back- but medication-
      even lidocaine at the dentist- causes my tinnitus to progress much worse these days than any noise exposure does.
      So regardless of what caused your tinnitus-
      always watch for progressive worsening from alcohol , nicotine, caffeine , and of course any medication at any dose and learn what makes it worse for you- because everyone is different.
      But i think that a spike from a pill or two has a good chance to settle down over time.
      I believe tinnitus in some cases is like nerve damage - which usually takes years and years to slowly improve.
      One problem that seems to me to explain progressive worsening in some people is that in our vulnerable state we continue to do virtually unavoidable damage just from everyday life while still recovering from the initial damage that resulted in the onset of tinnitus- and that’s why many of us always seem to get worse instead of better.

      Best wishes and good luck.
       
      • Hug Hug x 1
    7. AUTHOR
      AUTHOR
      kitanakahn

      kitanakahn Member

      Tinnitus Since:
      2013
      Cause of Tinnitus:
      Unknown
      Thank you astaff14, aot and Bill. I tend to panic quite a bit (especially whenever my tinnitus gets louder) due to major anxiety and autism, so thank you all for calming me down. My tinnitus is still the same at the moment but I wouldn't be surprised if stress is making it worse. All signs from nearly everyone seem to point to it decreasing over time, so I'll wait a week or two and see how it goes ☺
       
      • Optimistic Optimistic x 1
    8. aot
      Bookworm

      aot Member Benefactor Hall of Fame

      Location:
      USA
      Tinnitus Since:
      2016. Worsened 11/2019.
      Cause of Tinnitus:
      Probably sound induced, worsened due to noise expouse + flu.
      Good luck. All this "otoxic meds" stuff is enough to make your head spin. It's hard to keep track of without tinnitus. Super frustrating.
       
      • Agree Agree x 1
    9. hans799
      Mellow

      hans799 Member Benefactor Hall of Fame

      Location:
      Hungary
      Tinnitus Since:
      Born with it
      Cause of Tinnitus:
      Worsened Dec 2016 by headphones
      Sorry but this is false. Yes, cisplatin chemo agents and aminoglycoside antibiotics and a few other meds will trash your ears permanently, but aspirin will not, especially a single 100mg tablet of it.

      See this paper, for example: https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3341117/#!po=0.381679

      "Salicylate ototoxicity differs from most ototoxic drugs in that hearing loss and tinnitus normally subside within 1–3 days following cessation of treatment (Myers and Bernstein, 1965)."

      @kitanakahn, I'm virtually certain that there is no permanent damage and your spike will subside in a few days at most. Don't worry. Look for a different med, though. :)
       
    10. jasonbourne

      jasonbourne Member

      Tinnitus Since:
      2017
      Cause of Tinnitus:
      noise
      These assumptions are for people with normal hearing. If someone already has damaged hair cells then it's a different conversation.

      Just don't mess with ototoxic drugs. Simple.
       
      • Winner Winner x 1
    11. aot
      Bookworm

      aot Member Benefactor Hall of Fame

      Location:
      USA
      Tinnitus Since:
      2016. Worsened 11/2019.
      Cause of Tinnitus:
      Probably sound induced, worsened due to noise expouse + flu.
      It's far from "simple". Many drugs, both prescribed and OTC, are ototoxic.

      People get sick, they get hurt, they have problems with mental illness. Sometimes their lives depend on drugs that are ototoxic, whether they like or not. And alternatives can't always be found.

      Should people (tinnitus or otherwise) avoid ototoxic drugs? Yes, if possible. But it isn't "simple."
       
      • Agree Agree x 1
    12. jasonbourne

      jasonbourne Member

      Tinnitus Since:
      2017
      Cause of Tinnitus:
      noise
      Its a simple choice for me and anyone with more than mild tinnitus. Would I take cisplatin to save my life if I had testicular cancer? Hell no. That will deafen me and turn my tinnitus into hell mode. Anyone here who says they would must either a) be shit scared of death b)dont understand the level of suffering they would have to endure before they die c) unfortuna